Ben-Gay overdose; Menthol and methyl salicylate overdose; Methyl salicylate and menthol overdose
If the cream was swallowed or placed in the eyes, seek immediate medical treatment. Flush the eyes with water and remove any cream that remains on the skin. Do NOT make the person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- The name of the product (ingredients and strengths, if known)
- When it was swallowed
- The amount swallowed
Poison Control, or a local emergency number
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to expect at the emergency room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
- Activated charcoal to prevent the drug from being absorbed into the bloodstream
- Blood tests
- Fluids given by IV
- Sodium bicarbonate, a medicine (partial antidote) to reverse the effects of the poisoning
- Tube through the mouth into the stomach to empty the stomach (
If the poisoning occurred through skin exposure, the patient may receive the following:
- Washing (irrigation) of the skin, perhaps every few hours for several days
- Surgery to remove burned skin (debridement)
How well a patient does depends on the amount of poison swallowed and how quickly treatment was received. The faster a patient gets medical help, the better the chance for recovery. Recovery is likely if the effects can be reversed.
Review Date: 09/30/2009
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.